Constipation as an affect on medication

CHRONIC DISEASES

Constipation as a symptom and side effect

If you’re suffering from a neurological, metabolic or so-called systemic disorder, your constipation can be an unwelcome by-product. This is quite common and nothing to worry about. It is also not unusual for constipation to occur as a side effect of medication for other problems. If you suspect a correlation, you should have a chat with your doctor to check the possibilities for a change or an adjustment of your medication.

Do you have kidney conditions, and did your doctor prescribe diuretics? Then constipation could be an added side effect of the unusual loss of water. If so, talk to your healthcare professional.
Some types of anaemia are caused by not having enough iron in your blood, and they are often treated with iron supplements. Unfortunately, in some people, iron supplements can slow things down in your gut and cause constipation. You can try taking your supplement with orange juice (which helps your body to digest it) but if that doesn't help, have a chat with your doctor.
If you take painkillers that contain codeine, it sometimes slows down the movement of poo through your body which can lead to constipation. If it's troublesome, have a chat with a pharmacist or your doctor about other types of pain medication you can try.
Sometimes you might be prescribed medication if your blood pressure is a problem, but some (not all) types of blood pressure medication can affect your digestive system, slowing it down, which can make you constipated too. Speak to your doctor if you think your blood pressure medication is giving you problems with constipation.
If you're being treated by the doctor for anxiety or Schizophrenia you might have to take antipsychotic drugs and one of their known side effects is a change in bowel habits. If you find you're getting constipated, get some advice from your doctor.
If you've been given medication by your doctor to control your epilepsy, sometimes this can affect your toilet habits and slow down your bowel. Talk to your doctor or healthcare professional if constipation is affecting you.
If you have a heart condition and are prescribed diuretics, you most probable have to go for a pee more often. Sometimes a side effect of this unusual loss of water could be constipation.
Some remedies for heartburn or indigestion which contain aluminium can slow down your system and cause constipation. There are different types of remedies you can try which don't contain aluminium, so talk to your doctor or a pharmacist about changing your medication if necessary.
The drugs taken for Parkinson's disease can sometimes have a knock on effect on your bowel, which can slow things down. Try talking to your doctor about ways to deal with the constipation if it's becoming a problem.
If your doctor has prescribed diuretics to treat a liver condition, you might also find that they affect your bowels and can make you constipated. If this happens to you, talk to a healthcare professional about your options.